Letters

Print

letters 

Post-Finasteride-Syndrome

This refers to a write up by Prof. Altaf Hussain Rathore published in your issue of July 1st 2014 entitled “Urology a challenging specialty: Memoirs of an old urologist” where in he writes about finasteride: “Enlargement of prostate: Man always has dreamed of finding some drug for the treatment of benign enlargement of prostate or at least for its prevention… It was just incidental that some alfa one adrenoreceptor blocker by the name Prazocin used for hypertension found out to relieve the symptoms of benign prostatic hypertrophy so that was the discovery of Terazocin Alfuzasin Doxazosin and Tamsoline became available in the market. There was also a break through by the discovery of finasteride for the shrinkage of the prostate. No doubt these two groups of medicines improve the symptoms of prostatic enlargement but it is not absolutely fool proof treatment of B.P.H.”

But he should also be aware that in 2012, the FDA ordered drug manufacturer Merck to revise the labeling on Propecia (generic name finasteride) to reflect mounting evidence that it can cause persistent sexual dysfunction. Of the 421 Propecia-related sexual dysfunction cases reviewed by the FDA in its probe, 14 percent lasted longer than three months after patients quit the drug.

Meanwhile, there are thousands of men around the globe – many of them in their 20s – who took the hair-loss drug and now suffer from a host of horrific side effects that may be permanent.Among those side effects, known as post-finasteride syndrome (PFS) which includes Erectile dysfunction, Loss of libido, Genital shrinkage, Peyronie’s, disease, Muscle atrophy, Gynecomastia, Depression, Cognitive impairment, and Severly dry skin. Many PFS patients also suffer economic hardship due to job loss, and emotional distress due to the breakup of marriages and romantic relationships. PFS has also been linked to suicides: http://www.pfsfoundation.org/news/daniel-m-stewart-1976-2014/
In an effort to understand how Propecia causes permanent, often life-altering side effects, the Post-Finaseride Syndrome Foundation has funded two clinical studies that are currently in the works, one at Brigham and Woman’s Hospital (a Harvard Medical School Teaching Affiliate) in Boston, and another at Baylor College of Medicine in Houtson: http://www.pfsfoundation.org/news/clinical-study-of-post-finasteride-syndrome-launched-at-baylor-college-of-medicine/ And Dr. David Healey explains how the misperception came to be that Propecia side effects always go away after patients stop taking the drug: http://www.blogtalkradio.com/pfsglobal/2014/02/23/e10-interview-with-dr-david-healy Also note that, when we issued the news release below, Malaysia ranked No. 41 among the 121 nations accessing the Post-Finasteride Syndrome Foundation website most frequently: http://www.pfsfoundation.org/news/nations-logging-onto-pfs-foundation-website-rise-26/

Philip Roberts
Media Relations Manager
Post-Finasteride Syndrome Foundation
This email address is being protected from spambots. You need JavaScript enabled to view it.

© Professional Medical Publications. All rights reserved.